Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Gabapentin (Neurontin) and hair loss anyone?

Discussion in 'Medications that can cause Hair Loss' started by Sheddy Krueger, Dec 15, 2008.

  1. Has anybody taken gabapentin (neurontin) and have it cause them hair loss problems? I have not found any info that it specifically causes hair loss, but it is considered to be in the class of anticonvulsants which do for sure.

    I am grasping at straws here :) Happy holidays to all!
     
  2. mythreeboys

    mythreeboys Guest

    Hi sheddy, I have that drug here but could not tollerate to much it made me real sleepy. I wish I knew about it causing hair loss but I really can't offer you much, but just wanted to comment that if you take it, best at bed time. I felt good though sort of like I had a few drinks. Very calm and pain free. But with small children I was unable to take it with the grogginess.
     
  3. I have actually been taking it for almost a year. It hasn't done much for me with regards to helping my pain, but I really think that it is contributing largely to my hair loss.

    I have been racking my brain about when all of this started and the first time I noticed my hair changing was this past April. It was after a haircut when my hair would normally have been looking really great and it wasn't. This was 1 and 1/2 months after beginning the Neurontin. I didn't give the shedding much thought because my hair was so thick. Well come July when I finally started freaking out my hair was half gone.

    I could be wrong about it being completely the Neurontin, but I think it is making the situation way worse.
     
  4. reverie

    reverie Guest

    No, you are NOT grasping at straws. Hair loss is a common side effect of all anticonvulsants, antidepressants, neuroleptics; any drug that effects changes in brain chemistry can cause hair loss. A TCA (tricyclic antidepressant) is responsible for starting my TE and Androgenetic Alopecia. The cause is not known. I have taken all of the anticonvulsants and neuroleptics, on one or another or several since my teens, except for Neurontin, which I am too scared to start because anecdotally there seems to be a fairly high percentage of people who experience hair loss on it. I am going crazy from acute nerve pain, but if I take it, I will go crazy from further accelerated hair loss. I have Androgenetic Alopecia and am particularly sensitive and susceptible to hair loss, any little trigger sets off higher shedding, so now drugs that didn't seem to cause hair loss before I started Androgenetic Alopecia, do now.

    The other big hair loss drugs in somewhat decreasing order of incidence: Depakote, lithium (not taken), Topamax, Tegretol & Trileptal, TCAs, SSRIs...I'm sure to have left some out.

    How many mgs are you taking? Are you taking any other meds? It could be Neurontin, but maybe not.
     
  5. I am taking 900mg per day and I have been taking it since February. I am seeing my doctor tomorrow to start weening off of it. It is the only thing that I am taking. Just prior to starting it I was taking Elavil and I was also taking a birth control pill until this past May.

    Thinking back I think that I started losing my hair once I started on the Neurontin, but I only really became hyper aware of it in July. But then again who knows. So I guess now the question is will my hair stop ahedding and grow back or do I now have Androgenetic Alopecia. I do have a lot of short baby hairs, but I am losing it so fast that it doesn't seem to make much of a difference.

    Thanks for your input.
     

Share This Page